Virginia, 2003Lightning Strike in Virginia, June 8, 2003
June 8, 2003 · NWS LWX · 1 event in 1 county or zone
A late night thunderstorm produced a bolt of lightning that struck a picnic table in the back yard of a home in the Malvern of Madison subdivision of the city of Madison. The bolt spread out along the ground, leaving a "Y" shaped scar in the landscape.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late night thunderstorm produced a bolt of lightning that struck a picnic table in the back yard of a home in the Malvern of Madison subdivision of the city of Madison. The bolt spread out along the ground, leaving a "Y" shaped scar in the landscape. Underground telephone and cable lines were fried by the bolt. In addition, the bolt damaged a shed and threw the picnic table a few feet and covered it in dirt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 8:25 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 8, 8:25 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT SUN JUN 8 2003
PREV FCST ON TRACK WITH LINE OF SHRA/TSRA MOVING INTO WRN ZNS ATTM.
LINE HAS HISTORY OF WND DMG FURTHER TO THE NW...SO WL WATCH CLOSELY
AND MAY SEE A FEW DAMAGING WIND GUSTS IN THE NW WHERE DEEP LYR SHEAR
IS MAXIMIZED. NO UPDATE PLANNED.
MANNING
........PREVIOUS DISCUSSION FOLLOWS.....
.SHORT TERM TNGT THRU MON...
TROF AND CDFNT SLATED TO CROSS THE CWA TNGT. CONVECTION INCRG ALG IT
OVR THE OH VLY. ACTIVITY SHD BEGIN TO WANE AFT SUNSET DUE TO
STABILIZATION. MODELS SHOW SOME FAIRLY DECENT LEFTOVER OMEGA AHD OF
THE FNT AS IT ENTERS WRN ZONES THAT QUICKLY SUBSIDES OVERNIGHT. WILL
USE 40 POPS IN THE NW HIGHLANDS AND 30 ELSW FOR TNGT. ALSO SEEING
SOME DEVELOPMENT EKN VCNTY WHICH WILL AFFECT HIGHLANDS SHORTLY.
BOTH MODELS INDC JUST SOME LINGERING CLDS IN THE SE IN THE MORNING.
OTRW...MONDAY LOOKS QUITE NICE. 850 MB FCST TEMPS SUPPORT SFC
READINGS IN THE 80 TO 85 RANGE IN THE METRO AREAS. A GOOD WEST
BREEZE WILL HELP THIS DUE TO COMPRESSION/DOWNSLOPING.
BL WINDS PEAK IN THE LOW TO MID TEENS TMRW. SHD NOT BE MUCH HIER
THAN THAT OVR THE WATER GIVEN WEAK CAA PTN BEHIND FNT. NO FLAGS
PLANNED IN THE CWF.
RDH
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
WV LOOP REVEALS STRONG SHORTWAVE TROUGH OVER MIDWEST...WITH RIDGE
OVER PACIFIC. RETROGRATION OF UPPER LOW OVER UPPER HUDSON BAY AND OF
ANTICYCLONIC FEATURE WEST OF CALIFORNIA (PLUS LACK OF STRONG JETS ON
UPPER AIR MAPS) SUGGEST LARGE SCALE PATTERN WILL REMAIN LARGELY
UNCHANGED THROUGH MIDWEEK ONCE THE MIDWEST WAVE PASSES. OTHER ITEMS
OF NOTE ARE TWO WEAK SHORTWAVES LOCATED IN SOUTHWEST BRITISH
COLUMBIA AND CENTRAL ALBERTA...AND AN UPPER LOW NEAR BAJA CALIFORNIA.
HIGH PRESSURE BUILDS IN BEHIND NEXT SYSTEM MONDAY NIGHT THOUGH
TUESDAY. MODELS MERGE ENERGY FROM TWO WESTERN CANADA WEAK SHORTWAVES
OVER THE GREAT LAKES TUESDAY. GFS IS A BIT FASTER IN BRINGING IN 850
MB WARM ADVECTION AND MID LEVEL INSTABILITY TUESDAY NIGHT. WILL
BLEND ETA/GFS TIMING AND INTRODUCE CHANCE POPS AFTER MIDNIGHT WEST
OF BLUE RIDGE...BUT BULK OF WARM ADVECTION PRECIPITATION SHOULD BE
NORTH OF AREA GIVEN BETTER DYNAMICS.
WITH THE UPPER LOW STATIONARY OVER THE HIGH HUDSON BAY
AREA...MIDWEEK SYSTEM LOOKS LIKE IT WILL SHEAR NORTHEAST INTO TROUGH
AXIS. THIS LAYS FRONTAL BOUNDARY OVER CWA WEDNESDAY THROUGH SUNDAY
(WITH GFS LIFTING IT NORTH OVER THE WEEKEND).
WEAK UPPER LEVEL SYSTEM NEAR BAJA WILL PLAY AN IMPORTANT ROLE NEXT
WEEK. THIS SYSTEM WILL LIKELY SLOWLY TRACK EAST (GIVEN THAT IT IS
CURRENTLY NOT ENTIRELY CUT OFF PER SAY...BUT WIND FIELDS IN THAT
REGION ARE MEAGER)...AND MAY RELEASE WEAK IMPULSES DOWNSTREAM DURING
THE MIDWEEK...CREATING WEAK WAVES ALONG THE STALLED FRONTAL
BOUNDARY. THINK THE GFS PRESSURE FIELDS MAY BE CONTAMINATED BY
CONVECTIVE FEEDBACK. THEREFORE WILL NOT FOLLOW FOR TIMING OF WAVES.
THURSDAY THROUGH SUNDAY WILL NOT BE WASHOUTS...BUT GIVEN SUMMERTIME
INSTABILITY EACH DAY POSSES A CHANCE FOR SHOWERS AND THUNDERSTORMS
DEPENDING ON THE EXACT TIMING OF EACH WEAK IMPULSE. TEMPERATURES
WILL BE NEAR CLIMO THROUGH THE EXTENDED PERIOD.
POSSIBILITY EXISTS THAT A WAVE OVER THE GREAT LAKES DRAWS THE FRONT
NORTHWARD FOR SATURDAY...PROVIDING A NICE SUMMER DAY. HOWEVER...EVEN
IN THIS SCENARIO...THE FRONT WOULD SINK BACK SOUTH BEHIND THE WAVE
FOR SUNDAY. DONT HAVE HIGHER THAN A 70 PERCENT CONFIDENCE OF THIS
SOLUTION YET...SO WILL MAINTAIN CURRENT 30 POPS DURING SATURDAY FOR
NOW.
ROGOWSKI
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 8, 9:35 AM EST, 13 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT SUN JUN 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY...
FLOOD WARNINGS ARE POSTED FOR THE MONOCACY RIVER AND CONOCOCHEAGUE
CREEK IN MARYLAND. OTHERWISE HAZARDOUS WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
RIVER LEVELS WILL REMAIN HIGH THROUGH MONDAY. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
END/46
In the hours before
Special weather statement, Jun 8, 6:05 PM EST, 4 hours 50 minutes before
WVZ048-054-090015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT SUN JUN 8 2003
...STRONG THUNDERSTORMS DEVELOPING ALONG THE ALLEGANY FRONT...
AT 705 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF SENECA ROCKS TO 5 MILES WEST OF
CHERRY GROVE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...SMALL HAIL AND WIND GUSTS TO 40 MPH.
THE COMMUNITIES OF FRANKLIN...PETERSBURG AND UPPER TRACT WILL BE
AFFECTED BY THESE STORMS THROUGH 815 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Special weather statement, Jun 8, 7:01 PM EST, 3 hours 54 minutes before
VAZ021-WVZ048-054-090300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
801 PM EDT SUN JUN 8 2003
AT 7:57 PM RADAR INDICATED STRONG THUNDERSTORMS OVER HIGHLAND AND
PENDLETON COUNTIES. MAIN THREAT WITH STORMS WILL BE BRIEF HEAVY
DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. RADAR HAS
ESTIMATED UP TO AN INCH OF RAIN IN THE LAST HOUR WITH THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 8, 7:45 PM EST, 3 hours 10 minutes before
WVZ048-054-055-090345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN JUN 8 2003
AT 8:42 PM RADAR INDICATED A STRONG THUNDERSTORM WITH VERY HEAVY
RAIN OVER PENDLETON COUNTY MOVING TO THE EAST AT 15 MPH. RADAR HAS
ESTIMATED ABOUT AN INCH OF RAIN WITH THIS STORM. MAIN THREAT WITH
THESE STORMS WILL CONTINUE BE HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 8, 8:25 PM EST, 2 hours 30 minutes before
MDZ002-WVZ049-090230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT SUN JUN 8 2003
AT 9:25 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTHWEST OF LONACONING IN GARRETT COUNTY...MOVING EAST AT 40
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA
VALE...LONACONING...WESTERNPORT...KEYSER...PIEDMONT AND RIDGELEY
WILL BE AFFECTED BY THIS STORM THROUGH 10:30 PM EDT. IN ADDITION TO
STRONG GUSTY WINDS THIS STORM IS CAPABLE OF PRODUCING BRIEF HEAVY
DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
ROSA
Special weather statement, Jun 8, 9:12 PM EST, 1 hour 43 minutes before
MDZ002-003-VAZ028-WVZ050>052-090330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1012 PM EDT SUN JUN 8 2003
...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...
AT 1011 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES EAST OF FLINTSTONE TO 3 MILES NORTHEAST
OF SPRINGFIELD TO 3 MILES SOUTHWEST OF ROMNEY...MOVING EAST AT 35
MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. A
LARGE PORTION OF WASHINGTON...ALLEGANY...CITY OF WINCHESTER...
FREDERICK...HAMPSHIRE...BERKELEY AND MORGAN COUNTIES WILL BE AFFECTED
BY THESE STORMS THROUGH 1130 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Lightning, Madison
- When
- June 8, 10:55 PM EST
- Where
- Madison County, Madison
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
A lightning strike damaged structures and landscape in the Malvern of Madison subdivision.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20036 deaths · 1 event
- Rip Current in Florida, June 8, 20031 death · 10 injured · 1 event
- Rip Current in Florida, June 8, 20031 death · 1 event
- Tornadoes and Hail in Michigan, June 8, 2003$306,000 · F1 · 15 events
- Tornadoes and Hail in Michigan, June 8, 2003$657,000 · F0 · 17 events
- Hail in Texas, June 8, 2003$250,000 · 1.75 in hail · 2 events
- Damaging Winds in New York, June 8, 2003$55,000 · 65 kt wind · 5 events
- Damaging Winds in Ohio, June 8, 20033 injured · $15,000 · 50 kt wind · 2 events
- Damaging Wind in Pennsylvania, June 8, 2003$35,000 · 50 kt wind · 1 event
- Flooding and Damaging Winds in Ohio, June 8, 2003$18,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Texas, June 8, 2003$20,000 · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, June 8, 2003$20,000 · 78 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370007.